Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 55, NWS Grand Junction, CO

September 12, 2002Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 12, 2002, 6:48 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 6:48 PM MDT (00:48 UTC)
Expired
Sep 12, 2002, 9:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 79 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 130048
FFWGJT
COC077-130345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
648 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST MESA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 945 PM MDT

* AT 645 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY   
  RAIN OVER JOHN BROWN CANYON...JUST WEST OF GATEWAY...THAT IS 
  NEARLY STATIONARY.

* THE HEAVY RAIN WILL BE NEAR... 
  GATEWAY BY 700 PM MDT

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
JOHN BROWN CANYON WILL BE ESPECIALLY FLOOD PRONE THIS EVENING. THE 
HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN...ALONG AND WEST OF HIGHWAY 141.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3877 10905 3851 10905 3852 10885 3880 10886

DJN
1 follow-up statement
560 
RWUS32 KGJT 130246
FFSGJT
COC077-130345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
845 PM MDT THU SEP 12 2002

...FLASH FLOOD WARNING FOR SOUTHWEST MESA COUNTY IN WEST CENTRAL
COLORADO CONTINUES UNTIL 9:45 PM MDT...

HEAVY RAIN SHOWERS IN THE GATEWAY VICINITY HAS LEAD TO FLASH
FLOODING IN JOHN BROWN CANYON.  AT 8:30 PM...A WEATHER SPOTTER
REPORTED THAT THE ROAD THROUGH JOHN BROWN CANYON WAS UNDER A FOOT
OF WATER WITH A SWIFT CURRENT AND LOTS OF DEBRIS.  THE ROAD HAS
BEEN DESCRIBED AS IMPASSABLE.

MORE SHOWERS WILL BE EXPECTED TO OCCUR ACROSS SOUTHWEST MESA
COUNTY...BUT HEAVY RAIN HAS ENDED.  BUT WATER THROUGH JOHN BROWN
CANYON MAY CONTINUE TO RISE THIS EVENING BEFORE FALLING OVERNIGHT.
THEREFORE...THE FLASH FLOOD WARNING FOR SOUTHWEST MESA COUNTY WILL
CONTINUE UNTIL 9:45 PM MDT.

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:30 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 12, 1:30 PM MDT, 5 hours 18 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT THU SEP 12 2002

VERY ACTIVE AFTERNOON ACROSS THE AREA WITH NUMEROUS LOW TOPPED HEAVY
RAIN PRODUCING SHOWERS AND THUNDERSTORMS.  RAINFALL RATES WITH THE
STRONGER CELLS HAVE BEEN EXCEEDING 1 INCH AN HOUR.  IN ADDITION...
ENVIRONMENT IN EASTERN UTAH BECOMING MORE CONDUCIVE FOR SEVERE WX
WITH HAIL THE PRIMARY THREAT.  COLDER TEMPS ALOFT MOVING INTO THIS
AREA...AND WET BULB ZERO VALUES DROPPING TO UNDER 10K...SO THREAT
FOR MARGINAL SEVERE HAIL EVENTS APPEARS ON THE RISE THIS AFTERNOON.

PERSISTENT UPPER LOW OVER THE GREAT BASIN HAS STARTED ITS SLOW TRACK
OUT OF THE REGION...BUT SHORTWAVE ENERGY ROTATING AROUND THE LOW
WILL CONTINUE TO ENHANCE RAINFALL.  VERY MOIST 12Z SOUNDING AGAIN IN
KGJT WITH PRECIPITABLE WATER RUNNING AT 180% OF NORMAL...SO
PLENTY OF MOISTURE AVAILABLE TO PRODUCE HEAVY RAINFALL WITH A
CONTINUED THREAT OF FLASH FLOODING INTO THE EVENING HOURS.  WILL
CONTINUE THE FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING AS
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE THROUGH THE REGION.

ON FRIDAY...STILL ENOUGH MOISTURE AND UPPER LEVEL SUPPORT TO KEEP
SCATTERED CONVECTION RUNNING.  SURFACE HIGH PRESSURE STARTS TO
BUILD SOUTH INTO THE REGION LATE FRIDAY...WITH LOW/MID LEVEL FLOW
COMING AROUND TO THE NORTH.  THIS SENDS DRIER AIR INTO THE AREA...
BRINGING AN END TO THE WIDESPREAD CONVECTION OVER THE REGION.
ETA/MESO-ETA RUNS THIS MORNING INDICATING A LITTLE RETURN MOISTURE
WORKING BACK INTO THE SAN JUANS BY SATURDAY AFTERNOON.  FIRST RUN
SHOWING THIS...SO WL NOT INTRODUCE MUCH IN THE WAY OF POPS FOR
NOW. ANOTHER COOL DAY EXPECTED FRIDAY...WITH SLIGHTLY WARMER TEMPS
EXPECTED OVER THE WEEKEND.

EXTENDED (SUN-THU...MODELS SHOW CONTINUITY FROM YESERDAY...EXCEPT
NOGAPS SEEMS OFF BASE SHOWING MUCH MORE AMPLITUDE. WILL FOLLOW THE
TREND OF GFS/EC. SUNDAY LOOKS DRY WITH RIDGING IN RESPONSE TO A TROF
THAT DIGS ALONG THE WEST COAST. PROGRESSIVE PATTERN THEN WEAKENS
AND PUSHES TROF THROUGH NRN ROCKIES MON...WITH BAROCLINIC BAND
BRUSHING NRN MOUNTAINS OF OUR CWA. TUESDAY THROUGH THURSDAY...A LONG
WAVE TROUGH OVER THE WEST WILL SEND SOME EMBEDDED SHORT WAVES THROUGH
THE NORTHWEST. THIS WILL PRODUCE P/C SKIES OVER OUR NORTHERN
MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS...OTHERWISE THE SOUTH WILL
BE MOSTLY. BREEZY AFTERNOON WINDS ARE EXPECTED MON-THU.  MC

.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT TONIGHT FOR WEST-CENTRAL
       AND SOUTHWEST COLORADO...EAST-CENTRAL AND SOUTHEAST UTAH.

In the hours before

Local storm report, Sep 12, 3:16 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
316 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    5 SW LA SAL               UT   .75 INCH HAIL
09/12/02   SAN JUAN                       REPORTED BY TRAINED
                                          SPOTTER

MC
Local storm report, Sep 12, 4:45 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
445 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    URAVAN                    CO   1.00 INCH HAIL
09/12/02   MONTROSE                       REPORTED BY CO-OP
                                          OBSERVERS

JDC

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.